Aa
Aa
A
A
A
Close
Avatar universal

side effects

My husband was diagnosed in Oct08.  We are now on week 10 of treatment.  Doc cut interferon dose in half last week because of low blood platelets.  Have liver enzymes tested on 1/15 see doc again on 1/19.  Is there anything we can do to boost platelets back up?  Also does anyone else suffer with constant itching (hubby also has eczema which doesn't help).  How about headaches?  Anything beside ibuprofen to take?  Muscle aches - anything to help that - I rub his back every night - anything else I can do?  These side effects are tough and I just wish I could help alleviate them.
13 Responses
Sort by: Helpful Oldest Newest
Avatar universal
DO NOT SUGGEST IRON INTAKE FOR HCV PATIENTS
Helpful - 0
476246 tn?1418870914
Unfortunately the anemia suffered through this treatment is not treatable with iron pills as it is not anemia caused by iron deficiency. Extra iron can even be dangerous to treating HCV patients...

Please check out this thread and also the link which on this thread about iron and treatment.

http://www.medhelp.org/posts/show/734702
Helpful - 0
Avatar universal
If your husband is suffering from the anemic side effects, he should increase the amount of Iron in his diet. Depending on his age, supplements might be the way to go because consuption of too much meats may increase cholesterol levels. You can by over the counter supps call Feo SoL  at any drug store. Usual dosage is 325mg by mouth per day, usually taken first thing in the morning. Please talk to you doctor first though, that way he/she can monitor platelet levels appropriately.

And also, if he has low platelet counts, watch closely for signs of bleeding especially the gums. Other signs may be petichiae (red blood colored dots on the limbs, and torso), low  blood pressure, and maybe shock.

Hope this helps and hope you all feel better soon!
Helpful - 0
Avatar universal
Hey...I hope everything is going well for you.  I do think it's odd how the opinions differ so much around the globe.  I've heard that Tylenol is NOT to be taken, who the heck knows!  I just want to get started, and get finished!  I want this damn "thing" gone...we can hope and dream, I suppose.

I have my first appointment with the 'treating' doctor on Feb. 2nd.  I'm NOT looking forward to ANY sides.  I'm so tired of health issues.  AND, to top everything off, I'm afraid my weight will be an issue.  I don't know, I get so confused, and emotional, all this before STARTING TREATMENT.

I'm writing a book [NOT on this 'subject'...but partially included later...we 'draw from what we know' I suppose].  BUT, the writing does sort of take me 'away'...I'm just praying for good things to come.  Stay well.  Hugs
Helpful - 0
Avatar universal
Yuk: here seems to be many different opinions, my doctor suggested I only use Tylenol or Tylenol PM , if necessary, not Ibuprofen and not Aspirin or other NSAIDS because of my  low platelet count.
----------
Correct. You DO NOT want to take aspirin or NSAIDS on treatment because of the platelet issue.
Helpful - 0
Avatar universal
one major cause of headache is dehydration. The meds make this happen easier. Are you drinking lots of water?
Helpful - 0
545538 tn?1295992017
Surprisingly my platelets have risen since treatment. I have ITP which is a platelet disorder and have had very low platelets for over 4 years, now they are almost "normal". I guess there are some other benefits to this TX. I do have almost constant headaches though. I take extra strength tylenol during the work day and darvoset in the evenings. It really only lessens the headache and doesn't make it disappear.
Helpful - 0
Avatar universal
Lowering the interferon is the last thing you want to do, regardless of how bad the side effects are. With the odds of a cure being what they are, what's the point of being on interferon at all if you are just going to lower your dosage?
I would budget somewhere else before I lower the medicine that will save my life.

If you aren't responding to treatment, it's a different story.
Helpful - 0
Avatar universal
I'm in week 19 of my TX and the rash and itching started for me at about week 12.  It was miserable!!  I finally found a way to keep my rash/itching at bay.  I take benadryl 1/2 hour prior to taking my riba and I also take benadryl 1/2 hour prior to taking my shot.  It seems to help keep the rash from starting that way.  

Until I figured this out, I was using the lotions and things mentioned by copyman but they didn't help the rash much...but did help the itching some.  I still use these lotions and things, along with the benadryl, and things have calmed down greatly.
Helpful - 0
691935 tn?1421027090
There seems to be many different opinions, my doctor suggested I only use Tylenol or Tylenol PM , if necessary, not Ibuprofen and not Aspirin or other NSAIDS because of my  low platelet count.  I also have the ichy rash and trying all the above except for the Elthrombopag (need to check this one out).

I don't know if it had anything to do with it but, my headaches have gone away since I started taking clariton each morning - could be a coinkydink but it worked for me.  Around the same time I started drinking vitamin enhanced water beverage plus yogurt, apples, and bananna's.  My platelets went up to 116 so I never deviated from tx.  I'm on wk 10.
Helpful - 0
Avatar universal
What about Elthrombopag for the low platelet count? I thinks its new, has anyone used it yet?

Jimbeau
Helpful - 0
648439 tn?1225058862
Hi there - I am week 15 of treatment.  When my platelets were dropping I tried eating more red meat maybe 2 - 3 times a week but don't take iron supplements - boost through diet alone.  I don't know if it worked but it felt like it did.  I take Panadol for the headaches rather than Ibuprofen - I think that is your Tylenol.  Make sure you drink 2 - 3 litres of water a day as the headaches and some other symptoms can also be caused by dehydration.  Hydration is perhaps one of the most important factors that can contribute to feeling better.

Try to take the full dose of everything, lots of rest.  Anti depressants helped me too.

Take care - good luck.

Janice
Helpful - 0
Avatar universal
sorry to hear your hubby is having a hard time. sounds like he is having some of the common side effects. There is nothing that can boost platlets but many docs let them go really low before lowering or stopping the meds. Try and get back on the full strength of interferon ASAP!

Probably the most common side effect is the itching. I have it as well and it is horrible. I have found some relief with a prescription med called Atarax. Also oatmeal baths, aveeno lotion & gold bond "extra strength" lotion (green btl, red cap)

Best of luck to him
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?